2013 Cultivating Our Food, Farms & Future Agenda

Tuesday, November 5

6-8 p.m. Registration table open for field tour participants only (Ballroom Foyer); informal social time with WFAN staff (Courtyard/Cafe)

Wednesday, November 6

(Please note: All activities before 5p.m. are optional and include an extra fee along with your registration.)

7:30 a.m.-2 p.m. Registration table open (Ballroom Foyer)

8:45-9:15 a.m. Field trips are a highlight of the national conference, offered at an extra charge; select them on your registration form. Most will leave the hotel at 9 a.m. Space is limited, and trips will be closed when full. Please indicate a second choice on your registration form where prompted. (Hotel Lobby)

Field Trip Overview:

  • 9 a.m.-5 p.m. Whiterock Conservancy: An Iowa Gift ($80)

  • 9 a.m.-5 p.m. Community Connections ($70)

  • 9 a.m.-5 p.m. New Farmers, First Farmers ($70)

  • 9 a.m.-1 p.m. ISU student organic farm, ISU Dining Services purchasing local food ($35)

  • 8:45 a.m.-1 p.m. Neil Smith Prairie Learning Center – U.S. National Wildlife Refuge ($35)

  • 9 a.m.-1 p.m. Tractor Repair and Maintenance ($35)

10 a.m.   Vendors and exhibitors may begin set-up (Courtyard)

Noon     Lunch on your own (Cafe near Courtyard is open)

Afternoon intensives:

  • 1:30 – 5 p.m.  Science, Sustainability and Success:  Land stewardship, with each speaker having 30-45min + 15 minutes questions,  and a panel discussion to follow. ($50) (Ambassador Room)

  • 2 – 5 p.m.        Plate to Politics:  Ramp Up Your Leadership in Healthy Food and Farming. ($50) (West View South & Central Rooms)

5 – 7 p.m.     Exhibitors and vendors open; Silent Auction bidding begins at 5 p.m. until Fri. at 11 a.m.

5 p.m. Full Conference Start, Meet & Greet time (Courtyard)

5:30-7 p.m.    Small-plate social with appetizers featuring local foods; live music provided by Iowa singer-songwriter Trish Bruxvoort-Colligan; casual networking time (Courtyard)

7 p.m.  “Vang.” Iowa State University will present a two-person play highlighting the challenges and successes of present-day immigrant farmers in the Midwest, directed by Iowa Poet Laureate Mary Swander.    This event is open to the public  (Ballroom North and Center)

8 p.m. State networking session: Come build local and regional connections at this informal gathering for women who want to network with others from their state. (Ballroom South)

 

Thursday, November 7

7 a.m.-2 p.m.    Registration table open (Ballroom Foyer)

7:50 a.m.    Conference welcome, Leigh Adcock of WFAN (Ballrooms)

8 a.m. General Session I – Keynote by Danielle Nierenberg of Food Tank: “Cultivating a Better Food System”

9 – 9:30 a.m.    Break, breakfast items (Courtyard)

9:30 – 10:30 a.m. Concurrent Session I 60 minutes

10:45 – 11:45 a.m.    Concurrent Session II   60 minutes

Noon  Lunch featuring local foods. Table talks.

Lunch presentation: Denise O’Brien of WFAN and Mary Peabody of Vermont WAgN will share their stories as founders of the US’ two longest-standing networks for women in sustainable agriculture (12:45 – 1:30 p.m.)  (Ballrooms)

1:45 – 3:15 p.m. Concurrent Session III  90 minutes

3:15 – 3:45 p.m.  Networking break; visit vendors (Courtyard)

3:45 – 5:15 p.m. Concurrent Session IV  90 minutes

5:30 p.m. Optional Tasting tour leaves for downtown Des Moines ($40)

6 p.m.  Dinner on site (Ballrooms)

7 p.m. “Water Is Life” interpretive dance (Ballrooms)

7:30-9 p.m. Write to Grow: How Women are Cultivating Change Through Words (Ambassador Room)

8:00 p.m. Networking time (Courtyard)

Iowa popcorn, Iowa beer and wine will be available in the Ambassador Room and Courtyard

 

Friday, November 8

7 a.m.-9 a.m.    Registration table open

8 a.m.  General Session II – Keynote by Kari Hamerschlag of Environmental Working Group: “From Crisis To Opportunity: Connecting The Dots For Food System Transformation”  (Ballrooms)

9 a.m.    Break, breakfast items (Courtyard)

9:15 – 10:45 a.m. Concurrent Session V (90 minutes)

11 a.m. – noon  Concurrent Session VI (60 minutes)

12:00  Lunch + General Session III (12:30) – Keynote by Pakou Hang of the Hmong American Farmers Association: “Our New American Food Communities”

Photo Contest Winners Announced
Silent Auction Winners Pick up Items

Conference wrap-up by Leigh Adcock, WFAN

1:15-2 p.m.  Optional Field trips leave

  • 2-5 p.m. Local winery & brewery tour ($35)

  • 1:15-6:30 p.m.Women-owned rural Iowa businesses ($55)

  • 2-5 p.m. Des Moines urban ag tour ($25)

  • Ride-share leaves for Tri-state Harvest Gathering for Women in Sustainable Agriculture ($120 before November 1st, $135 after/walk-in)